Isotretinoin doesn’t seem to increase risk of inflammatory bowel disease after all, Canadian researchers report in JAMA Dermatology.
Mahyar Etminan, PharmD, and colleagues at the University of British Columbia in Canada, examined the association between isotretinoin and the risk for inflammatory bowel disease (IBD) among women of reproductive age. They compared 2,159 IBD cases to 43,180 controls. According to the results, only 10 cases (0.46%) and 191 controls (0.44%) were exposed to isotretinoin for acne.
“The results of this study do not suggest an increase in the risk for IBD, UC [ulcerative colitis] or CD [Crohn disease], with use of isotretinoin,” the study authors conclude. “Because inflammatory acne in children and adolescents carries a high psychological burden, clinicians should not be discouraged from prescribing this drug owing to a putative association with IBD.”
Bruce Strober, MD, PhD, an associate professor of dermatology and director of clinical trials at the University of Connecticut in Farmington, Conn, said that the new study casts further doubt on the assertion that the use of isotretinoin for the treatment of severe acne vulgaris increases the risk of inflammatory bowel disease. “The closely monitored use of isotretinoin in the proper patients very often results in highly positive therapeutic outcomes,” he says. “To be clear, isotretinoin therapy carries well-established risks. But inflammatory bowel disease, in my opinion, hasn’t convincingly been established as a risk associated with the use of this drug.”
Due to risks of birth defects, suicide, and bowel disease, Manufacturer Roche recalled Accutane in 2009, but generic brands are still available.